PERIPHERAL cyanosis is a well known clinical sign in severe pulmonary embolism. The development of arterial hypoxia, however, has been described only recently.1 The occurrence of this phenomenon has since been repeatedly confirmed and various etiologic factors have been suggested as its main cause (eg, alveolar hypoventilation, ventilation-perfusion abnormalities, decreased diffusing capacity of the lungs, pulmonary edema, venoarterial shunting).2-14 Although the results obtained under different experimental conditions by different groups of investigators are difficult to compare, convincing evidence suggests that more than one factor might contribute at the same time or in sequence to the development of arterial desaturation.
This investigation was undertaken in order to study the dynamics of the development of arterial hypoxia in experimental pulmonary embolism and by separate application of the different causative factors establishing their role in arterial desaturation.
Four pathways were recognized in the development of arterial hypoxia following pulmonary embolus. The
KOVACS GS, HILL JD, ABERG T, BLESOVSKY A, GERBODE F. Pathogenesis of Arterial Hypoxemia in Pulmonary Embolism. Arch Surg. 1966;93(5):813–823. doi:10.1001/archsurg.1966.01330050117017
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: